Highlighter is on. Drag to highlight text. Click a highlight to remove it.
ALL / Pharmacology

DRESS syndrome

DRESS syndrome

DRESS is an unexpected, severe reaction to medication. Several organs are commonly affected including the skin, liver, kidneys, lungs and heart. Not all of these organs may be affected at any one time.

Classically patients develop a morbilliform skin rash in 80% cases which often leads to an exfoliative dermatitis, high fever, and inflammation of one or more organs. Vesicles and bullae may be seen. Erythroderma can occur in 10% of cases, mucosal involvement in 25% and facial swelling in 30%. The reaction usually occurs 2-8 weeks after commencing the offending drug.

Patients may develop systematic symptoms which can include haematological abnormalities (raised and low white count, eosinophilia (in 30% this is > 2.0 * 109 /L, thrombocytopaenia, anaemia, atypical lymphocytes), enlarged lymph nodes (75%), 10% develop kidney disease which is usually mild (interstitial nephritis is common, renal failure is rare), myocarditis, pericarditis, liver enlargement, hepatitis and rarely hepatic necrosis with liver failure (abnormal liver function tests are found in 70-90% in particularly raised transaminases), lung disease (pneumonitis, pleuritis, pneumonia), neurological involvement which may lead to meningitis and encephalitis, gastrointestinal symptoms, in severe cases, acute colitis and pancreatitis can occur, and endocrine abnormalities may include thyroiditis and diabetes.

Diagnosis can be very difficult and it may also be difficult to determine the exact drug causing the hypersensitivity as first exposure may have started 8 weeks prior. Common drugs causing DRESS include allopurinol, anti-epileptics, antibiotics, immunosuppresants, HIV treatment and NSAIDS. A careful drug history should be taken.

The diagnosis should be suspected when there is presence of the triad of extensive skin rash, high fever, and organ involvement, supported by a finding of eosinophilia and abnormal liver function tests. RegiSCAR has proposed a diagnostic criteria and patients require at least 3 of the following:
  • Hospitalisation
  • Reaction suspected to be drug related
  • Acute skin rash
  • Fever about 38ºC
  • Enlarged lymph nodes at two sites
  • Involvement of at least one internal organ
  • Blood count abnormalities such as low platelets, raised eosinophils or abnormal lymphocyte count.

Skin biopsy can help to confirm the diagnosis. This may show inflammatory infiltrate in particularly eosinophils, extravasated erythrocytes and oedema. Regular blood tests including FBC, clotting, liver and renal function, CK, viral screen, glucose and thyroid function tests should be taken. Investigations looking for complications should be undertaken including ECG, CXR, echocardiogram, and urinalysis.

DRESS syndrome treatment requires all medications that are a possible culprits to be stopped and supportive care started. Antihistamines, topical steroids and emollients can be used to help control the rash. Careful fluid balance is necessary and clinicians should be aware of the patients nutritional status. Skin should be regularly checked and secondary infections should be treated with antibiotics. Systemic steroids may be started in severe cases where exfoliative dermatitis / pneumonitis / hepatitis is present. Occasionally immunosuppressants, intravenous immunoglobulin and plasmapheresis may be started. Potential culprit drugs should not be restarted again. The mortality is around 8%.
+PassMedicine Notes

DRESS is an unexpected, severe reaction to medication. Several organs are commonly affected including the skin, liver, kidneys, lungs and heart. Not all of these organs may be affected at any one time.

Classically patients develop a morbilliform skin rash in 80% cases which often leads to an exfoliative dermatitis, high fever, and inflammation of one or more organs. Vesicles and bullae may be seen. Erythroderma can occur in 10% of cases, mucosal involvement in 25% and facial swelling in 30%. The reaction usually occurs 2-8 weeks after commencing the offending drug.

Patients may develop systematic symptoms which can include haematological abnormalities (raised and low white count, eosinophilia (in 30% this is > 2.0 * 109 /L, thrombocytopaenia, anaemia, atypical lymphocytes), enlarged lymph nodes (75%), 10% develop kidney disease which is usually mild (interstitial nephritis is common, renal failure is rare), myocarditis, pericarditis, liver enlargement, hepatitis and rarely hepatic necrosis with liver failure (abnormal liver function tests are found in 70-90% in particularly raised transaminases), lung disease (pneumonitis, pleuritis, pneumonia), neurological involvement which may lead to meningitis and encephalitis, gastrointestinal symptoms, in severe cases, acute colitis and pancreatitis can occur, and endocrine abnormalities may include thyroiditis and diabetes.

Diagnosis can be very difficult and it may also be difficult to determine the exact drug causing the hypersensitivity as first exposure may have started 8 weeks prior. Common drugs causing DRESS include allopurinol, anti-epileptics, antibiotics, immunosuppresants, HIV treatment and NSAIDS. A careful drug history should be taken.

The diagnosis should be suspected when there is presence of the triad of extensive skin rash, high fever, and organ involvement, supported by a finding of eosinophilia and abnormal liver function tests. RegiSCAR has proposed a diagnostic criteria and patients require at least 3 of the following:
  • Hospitalisation
  • Reaction suspected to be drug related
  • Acute skin rash
  • Fever about 38ºC
  • Enlarged lymph nodes at two sites
  • Involvement of at least one internal organ
  • Blood count abnormalities such as low platelets, raised eosinophils or abnormal lymphocyte count.

Skin biopsy can help to confirm the diagnosis. This may show inflammatory infiltrate in particularly eosinophils, extravasated erythrocytes and oedema. Regular blood tests including FBC, clotting, liver and renal function, CK, viral screen, glucose and thyroid function tests should be taken. Investigations looking for complications should be undertaken including ECG, CXR, echocardiogram, and urinalysis.

DRESS syndrome treatment requires all medications that are a possible culprits to be stopped and supportive care started. Antihistamines, topical steroids and emollients can be used to help control the rash. Careful fluid balance is necessary and clinicians should be aware of the patients nutritional status. Skin should be regularly checked and secondary infections should be treated with antibiotics. Systemic steroids may be started in severe cases where exfoliative dermatitis / pneumonitis / hepatitis is present. Occasionally immunosuppressants, intravenous immunoglobulin and plasmapheresis may be started. Potential culprit drugs should not be restarted again. The mortality is around 8%.



Media
DRESS Syndrome
Armando Hasudungan - YouTube
👍 4 👎 3
DRESS Syndrome
YouTube
👍 4 👎 3
Saved ✓

MEDIA